View Complete Reference

De Ceuster, MJK, Dhaene, G and Schatteman, T (1998)

On the hypothesis of psychological barriers in stock markets and Benford’s law

Journal of Empirical Finance 5(3), pp. 263-279.

ISSN/ISBN: Not available at this time. DOI: 10.1016/S0927-5398(97)00024-8

Abstract: We consider the hypothesis of psychological barriers at round numbers of a stock index. This hypothesis is often examined by testing the uniformity of the distribution of the trailing digits in the stock index, a rejection being interpreted as evidencing the existence of psychological barriers. By virtue of Benford’s Law, we show that the uniform distribution is not the right benchmark against which to test. As an alternative we propose a test based on the cyclical permutations of the actual returns. Applying this test to the Dow Jones 30 Industrial Average, the Financial Times – Stock Exchange 100 and the Nikkei Stock Average 225, we find no convincing evidence of psychological barriers, contrary to previous findings.

@article{, title={On the hypothesis of psychological barriers in stock markets and Benford's Law}, author={De Ceuster, Marc JK and Dhaene, Geert and Schatteman, Tom}, journal={Journal of Empirical Finance}, volume={5}, number={3}, pages={263--279}, year={1998}, publisher={Elsevier}, DOI={10.1016/S0927-5398(97)00024-8}, }

Reference Type: Journal Article

Subject Area(s): Economics